ABSTRACT: Anthracyclines are among the most active agents for the treatment of breast cancer; their use in combination regimens improves both disease-free and overall survival in patients with breast cancer. Unfortunately, the clinical utility of anthracycline use is limited by a cumulative dose-dependent cardiac toxicity resulting in congestive heart failure. As methods for detecting and treating breast cancer improve, there has been a steady decline in breast cancer mortality over the past 15 years. With an increasing number of long-term breast cancer survivors, the number of patients experiencing anthracycline-induced cardiotoxicity may also continue to grow. Moreover, new agents used in the treatment of breast cancer can potentiate cardiac toxicity. Recently, studies of non–anthracycline-containing regimens have been found to be effective in preventing recurrence of breast cancer (as compared with anthracycline-containing regimens) in patients with early-stage breast cancer, with a reduced incidence of adverse cardiac outcomes. In this article, we summarize the incidence, presentation, and mechanism of anthracycline-associated cardiotoxicity. We also discuss risk factors for the development of anthracycline-induced cardiotoxicity and new therapies, such as trastuzumab, that may potentiate cardiac toxicity. Finally, we review monitoring and preventive practices that may reduce the long-term risk of anthracycline-related cardiotoxicity.
Anthracyclines are among the most effective and widely prescribed anticancer agents. They were first isolated from cultures of Streptomyces peucetius by Dr. Federico Arcamone in the early 1960s. Anthracyclines have since become an essential component of breast cancer treatment, and their use in combination regimens as adjuvant therapy is the standard of care for most women with early-stage disease. Two commonly used anthracyclines in breast cancer are doxorubicin and epirubicin, a semisynthetic derivative of doxorubicin.
The therapeutic activity of an anthracycline is mediated by its insertion into the DNA of replicating cells and its inhibition of topoisomerase II enzyme, thereby preventing DNA and RNA synthesis. Unfortunately, the long-term use of anthracyclines is limited by the development of cardiomyopathy and congestive heart failure (CHF). While still rare, the cardiovascular complications of treatment may be seen acutely, or years following exposure. The toxic effect of anthracyclines in long-term survivors of cancers can lead to increased rates of cardiac morbidity and mortality, and may result in patients avoiding potentially lifesaving therapy.
Anthracycline-induced cardiac toxicity is potentiated when the cumulative dose of doxorubicin exceeds 300 mg/m2. In a study of 534 breast cancer patients treated with a combination of fluorouracil (5-FU), doxorubicin, and cyclophosphamide, the incidence of CHF was 1% in patients treated with a cumulative doxorubicin dose of 300 mg/m2, and 4% in patients who received 450 mg/m2 of doxorubicin. In a multicenter study of more than 3,000 breast cancer patients treated with a cumulative doxorubicin dose between 240 and 360 mg/m2, symptomatic heart failure occurred in 1% to 2% of patients after a 5-year follow-up.
In the United States, four cycles of AC (doxorubicin at 60 mg/m2 plus cyclophosphamide at 600 mg/m2) is frequently used as a component of adjuvant therapy for patients with early-stage breast cancer. Although symptomatic heart failure with a cumulative dose of 240 mg/m2 is rare, asymptomatic cardiac toxicity is often observed. In the North Central Cancer Treatment Group (NCCTG) N9831 trial, after four cycles of anthracycline-containing chemotherapy, 8.5% of 2,992 breast cancer patients had an asymptomatic left-ventricular ejection fraction (LVEF) decline ≥ 10% but < 15% compared with baseline, and 5.0% had an asymptomatic decline > 15% or ≤ 15% to below the lower limit of normal. Adjuvant trials incorporating trastuzumab (Herceptin) concurrent with AC and paclitaxel have consistently observed that approximately 5% to 7% of patients who have completed four cycles of AC experience cardiotoxicity precluding the subsequent administration of trastuzumab.
Anthracycline-induced cardiotoxicity can be categorized into three distinct types: acute, early and late, depending on its temporal relationship to treatment. Acute cardiotoxicity occurs during anthracycline infusion or within a week of therapy. Sinus tachycardia is the most common presenting symptom, but arrhythmias, including ventricular tachycardia, have been reported. The estimated incidence of acute symptomatic toxicity is less than 1%, and it usually resolves when therapy is discontinued.[8,9] The relationship between acute toxicity and the subsequent development of delayed cardiotoxicity is unclear.
Early-onset cardiotoxicity occurs within 1 year after anthracycline treatment. Patients may develop electrophysiologic changes, left-ventricular dysfunction, and symptoms of clinical heart failure. The peak time for the appearance of symptoms of heart failure is 3 months after the last anthracycline dose, and mortality in these patients is quite high.[10,11] Late-onset cardiotoxicity occurs more than 1 year after completion of anthracycline treatment. The late toxicity is a major concern in clinical scenarios where anthracyclines are used as part of a curative or adjuvant regimen—for example, in patients with breast cancer. Patients can be asymptomatic initially, and ventricular dysfunction, heart failure, and arrhythmias may occur later, even decades after the discontinuation of anthracycline therapy.
Mechanism of Cardiotoxicity
The etiology of anthracycline-induced cardiotoxicity is not completely understood. Myocardial changes following anthracycline treatment include myocardial cell loss by necrosis or apoptosis, myofibrillar loss, distention of the sarcoplasmic reticulum, and mitochondrial swelling.
The leading mechanistic hypothesis for doxorubicin-induced cardiotoxicity is that doxorubicin differentially increases reactive oxygen species (ROS) within cardiac myocyte mitochondria, as compared to other tissues. Anthracyclines can induce the generation of oxygen-derived free radicals through two main pathways: a nonenzymatic pathway that utilizes iron, and an enzymatic mechanism using the mitochondrial respiratory chain.[13,14] Free radicals are highly toxic, and can cause direct damage to proteins, lipids, and DNA. Adult myocytes are more susceptible, because myocytes are terminally differentiated and cannot sufficiently replace cells damaged during treatment.[14,15] Administering doxorubicin in humans results in an elevation of plasma, tissue ROS, and products of lipid peroxidation, and a decrease in plasma and tissue antioxidant levels. The level of doxorubicin-induced oxidative stress is up to 10 times greater in the heart than in the liver, kidney, and spleen.
The experience from concurrent anthracycline and trastuzumab therapy in metastatic breast cancer has triggered further research into the molecular mechanism of anthracycline-induced cardiotoxicity. Gene targeting studies in mice show that HER2, a proto-oncogene and a member of the erbB family of transmembrane tyrosine kinases, is essential for cardiac development, and conditional deletion of HER2 leads to the development of a dilated cardiomyopathy. In mice that are deficient in HER2 protein or its associated ligand, neuregulin (NRG), a paracrine peptide messenger that activates HER2, the induction of cardiac stress pathways by an anthracycline promotes the onset of left-ventricular dysfunction.
These results have provided an explanation for the increased cardiotoxicity observed with concurrent administration of an anthracycline and trastuzumab, an anti-HER2 monoclonal antibody. In response to acute stress such as exposure to anthracycline, the cardiomyocytes-survival pathway is activated by neuregulins binding to the HER2:HER4 heterodimer, preventing death of cardiomyocytes. Trastuzumab, by inhibiting the HER2 receptor, interferes with this survival signaling pathway and thus promotes the cardiotoxic effects of anthracycline.